Scientists are increasingly suspicious that the heparin scandal is a case of Chinese fakery. The contaminant found in recalled heparin batches appears to be a chemically altered version of chondroitin sulfate, the joint-pain supplement, that was mixed into real heparin deliberately. "A child could tell you it's counterfeiting," one expert told the New York Times. "This is a deliberate act of chemically manipulating a heparin-like substance with heparin to increase the yield.
But investigators haven't fingerprinted the contaminant exactly, and they haven't proven that it caused the severe allergic reactions--including deaths--linked to the tainted heparin; indeed, some tainted batches apparently didn't set off the reactions. Nor do the experts know who added it to the real thing, or when, or where.
More than a dozen top scientists are working to unravel the mystery. And to keep the mystery contaminant out of the U.S. drug supply, the FDA asked manufacturers to run sophisticated tests n their heparin products and ordered all untested heparin to be stopped at the border for analysis.
- read the story in the New York Times